Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Mar 6, 2019, 1:36 AM PST for Inyo County, San Bernardino County, California. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2019, 1:36 AM PST (09:36 UTC)
- Expired
- Mar 6, 2019, 7:30 AM PST
- In force
- 6 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Inyo County, CA, San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 135 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 4:24 AM PST | FLASH FLOOD | Olancha, CA | CHP REPORTED 4-5 INCH DEEP RUNNING WATER WITH MUD AND DEBRIS ON SOUTHBOUND HIGHWAY 395. |
| Mar 6, 5:24 AM PST | FLASH FLOOD | Olancha, CA | CHP REPORTED 4-5 INCH DEEP RUNNING WATER WITH MUD AND DEBRIS ON SOUTHBOUND HIGHWAY 395. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 168 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2578 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WGUS55 KVEF 060936
FFWVEF
CAC027-071-061530-
/O.NEW.KVEF.FF.W.0005.190306T0936Z-190306T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
136 AM PST WED MAR 6 2019
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northwestern San Bernardino County in southern California...
Southwestern Inyo County in south central California...
* Until 730 AM PST Wednesday.
* At 125 AM PST, Doppler radar indicated an extended area of
moderate to heavy rain across the Owens, Panamint, and Searles
Valleys including Independence and China Lake. Over the last
several hours, up to an inch of rain has fallen. Rainfall rates of
generally around a quarter inch per hour have been observed with
up to a half inch per hour at times. This rainfall is expected to
continue through the next several hours. Minor flooding has been
reported on Highway 395 near Olancha as of 1AM. Flash flooding
will be possible through the early morning hours.
* Some locations that will experience flooding include...
Independence, Olancha, Lone Pine, Panamint Springs, Portagee Lake
Campground, Diaz Lake, Oak Creek Campground, Cartago, Tuttle Creek
Campground, Trona, Darwin, Keeler, Independence Creek Campground,
Homewood Canyon-Valley Wells and Searles Valley.
Additional rainfall amounts of up to an inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3685 11829 3685 11807 3640 11775 3653 11713
3575 11712 3546 11762 3580 11763 3580 11793
3639 11806 3659 11818
$$
TB31 follow-up statement
725
WGUS75 KVEF 061118
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
318 AM PST WED MAR 6 2019
CAC027-071-061530-
/O.CON.KVEF.FF.W.0005.000000T0000Z-190306T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Inyo CA-
318 AM PST WED MAR 6 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM PST FOR
NORTHWESTERN SAN BERNARDINO AND SOUTHWESTERN INYO COUNTIES...
At 307 AM PST, Doppler radar continued to indicate extensive
moderate rain upstream from the warned area. Area observations have
indicated rainfall rates of up to a quarter inch per hour are
continuing. Another several hours of rainfall looks likely based of
radar trends, which may result in another half inch to an inch of
rain by 7AM this morning. Reports of roadway flooding continue in
the vicinity of the warned area.
Some locations that will experience flooding include...
Independence, Olancha, Lone Pine, Panamint Springs, Portagee Lake
Campground, Diaz Lake, Oak Creek Campground, Cartago, Tuttle Creek
Campground, Trona, Darwin, Keeler, Independence Creek Campground,
Homewood Canyon-Valley Wells and Searles Valley.
Additional rainfall amounts of up to an inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3685 11829 3685 11807 3640 11775 3653 11713
3575 11712 3546 11762 3580 11763 3580 11793
3639 11806 3659 11818
$$
TB3What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 9:45 PM PST, 3 hours 51 minutes earlier.
Area forecast discussion, Mar 5, 9:45 PM PST, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 945 PM PST Tue Mar 5 2019 .SYNOPSIS...The incoming Pacific Storm still looks like it will direct the main plume of moisture across Inyo County and south central Nevada tonight and Wednesday. This will also bring strong gusty winds Wednesday over northwest Arizona. Another, colder storm system will impact the region Friday with less threat of heavy precipitation but lower snow levels. && .UPDATE...The latest satellite and radar trends indicate the system is coming in about as expected...with the Southern Sierra currently in the path of the primary deep moisture plume. A predecessor more diffuse moisture band was moving across far Southeast California and Southern Nevada this evening. Much of the precipitation spreading into Clark County has been intercepted by the Spring Mountains where up to a half-inch of rain has fallen in Kyle Canyon. The far west side of the Vegas Valley has received up to 0.04" and trace amounts have fallen over other parts. More extensive upstream showers over northern San Bernardino County should move into Clark County between 1 AM and 4 AM for increasing shower coverage. Gusty west winds 25 to 35 mph that developed this evening are forecast to drop off after 10 PM though localized brief gusts 20-30 mph may still be possible near showers overnight. The WX and Wind grids were updated based on these latest trends, but only minor changes were needed to the going forecast. && .PREV DISCUSSION... 232 PM PST Tue Mar 5 2019 .SHORT TERM...through Friday night. Changes: Expanded the Flash Flood Watch to include northwest San Bernardino County, specifically Highway 178, Trona and Searles Valley in the far northwest corner. Issued a Wind Advisory for Mohave County Wednesday between 10 am MST - 7 pm MST. So far, light rain and snow confined to the southern Sierra and Owens Valley. Rainfall in the Owens Valley between a tenth and two tenths of an inch. Confidence high that center of AR will eventually penetrate further into southwest Inyo County/far northwest San Bernardino County this evening. Moisture axis will continue northeast across Death Valley NP, southern Nye County/Spring Mtns, and Lincoln County. QPF in that area will run between 0.50-1.00", locally 2+ in the mountains. QPF values drop off quite a bit as one goes southeast through Clark, eastern San Bernardino and Mohave Counties. Southwest winds increase across Mohave County Tuesday morning with 40-50 mph gust possible. Precipitation will turn more showery Wednesday afternoon as upper trough lifts northeast across the southern Great Basin. Next colder trough still slated to cross the region Thursday night and Friday. .LONG TERM...Saturday through Monday. A brief period of ridging is progged for Saturday before the next low pressure system approaches the western seaboard. There is pretty good agreement in the longer range for this low to slide quite a bit farther south than many other lows we have experienced this season. All deterministic solutions currently pass the low center south of the latitude of Las Vegas with the northernmost solution being the ECMWF, which is also the wettest for early next week. This evolution will need to be monitored as a more southward migration of the low should translate to a drier forecast and vice versa. Moving into the late week next week, there still appears to be pretty good agreement in ridge amplification across the west coast and a trend towards shifting the seemingly endless train of lows and AR events farther north. && .AVIATION...For McCarran...Light showers around the terminal area and cloud bases around 8-10 kft AGL can be expected overnight then a more concentrated band of showers with ceilings around 5 kft AGL will move across the Vegas Valley generally between sunrise and noon Wednesday. Gusty southwest to west winds around 25 knots will occur through the afternoon with clouds gradually diminishing. Expect turbulence hazards through the period with icing potential in the 8- 10 Kft layer through mid-morning Wednesday. For the rest of southern Nevada, northwest Arizona and southeast California...Rain will make its way from west to east across the region through Wednesday morning, with the most significant band from China Lake, CA to Ely, NV through midday Wednesday. The lowest ceilings are expected under this band, mainly for KBIH, with CIGs around 3-5 Kft, 5-10 Kft for the rest of the region. Winds will generally favor south to southwest across the region with speeds of 10 to 20 knots. Expect turbulence through the TAF period, with icing hazards around the 8-10 Kft layer associated with the rain showers. && .SPOTTER INFORMATION STATEMENT...Spotter activation is not anticipated at this time, however, spotters are encouraged to report any significant weather according to standard operating procedure. && UPDATE/AVIATION...Adair SHORT TERM...Pierce LONG TERM...Boucher && or more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 1:53 AM PST | Flash Flood Warning | VEF | Inyo | 9 hr |
| Mar 6, 7:39 AM PST | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.